Antioxidant drug may reverse multiple sclerosis: study
For people suffering from multiple sclerosis - that affects more than 2.3 million people worldwide - a cure may lie in an antioxidant drug.
Designed by scientists more than a dozen years ago to fight damage within human cells, this drug significantly reversed symptoms in mice that had a multiple sclerosis-like disease.
Researchers led by an Indian-American scientist P. Hemachandra Reddy at the Oregon Health and Science University have discovered that MitoQ -- an antioxidant -- shows some promise in fighting neuro-degenerative diseases.
But this is the first time it has been shown to significantly reverse a multiple sclerosis-like disease in an animal, says the study published in the journal Biochimica et Biophysica Acta Molecular Basis of Disease.
The researchers induced mice to contract a disease called experimental autoimmune encephalomyelitis, or EAE, which is very similar to MS in humans.
After 14 days, the EAE mice that had been treated with the MitoQ exhibited reduced inflammatory markers and increased neuronal activity in the spinal cord - an affected brain region in multiple sclerosis - that showed their EAE symptoms were being improved by the treatment, said the study.
The mice also showed reduced loss of axons, or nerve fibres and reduced neurological disabilities associated with the EAE.
"The MitoQ also significantly reduced inflammation of the neurons and reduced demyelination. These results are really exciting. This could be a new front in the fight against MS," said Reddy, associate scientist at Oregon National Primate Research Centre.
The next steps for Reddy's team is to understand the mechanisms of MitoQ neuroprotection in different regions of the brain.
Multiple sclerosis occurs when the body's immune system attacks the myelin, or the protective sheath, surrounding nerve fibres of the central nervous system. Some underlying nerve fibres are destroyed.
Resulting symptoms can include blurred vision and blindness, loss of balance, slurred speech, tremors, numbness and problems with memory and concentration.
(Posted on 28-12-2013)